Hail, Wheeler
- When
- June 9, 12:42 PM CST
- Where
- Wheeler County, 8.41 mi NW of Bartlett
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -98.660
A stationary frontal boundary and surface trough draped across the area brought a few thunderstorms with a couple of severe thunderstorms to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A stationary frontal boundary and surface trough draped across the area brought a few thunderstorms with a couple of severe thunderstorms to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 12:07 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 107 PM CDT Fri Jun 9 2023 .SYNOPSIS... Issued at 355 AM CDT Fri Jun 9 2023 Key Messages: - Thunderstorms are possible tonight with the best chances in the eastern half of the CWA. - A cold front will enter northern Nebraska Saturday afternoon and will traverse the area Saturday night, bringing a good chance for precipitation to the area. - Other than isolated showers in far SW Nebraska Sunday, most areas will be cooler and dry. H5 analysis from this evening had an area of low pressure over New England with a trough extending south into the Carolinas and Eastern Tennessee. A messy ridge of high pressure extended from western Texas into the northern high plains and southern Saskatchewan. West of this feature, low pressure was located over northern Nevada. Underneath the ridge, a couple of weak disturbances, had led to thunderstorms over central Colorado and the eastern Dakotas overnight. At the surface, low pressure was located over west central South Dakota. A stationary front extended to the south southeast of this feature through Nebraska, roughly along a line from Ainsworth, to Broken Bow to Holdrege. Overnight some mid to high clouds were in the vicinity of this feature, with mainly clear skies elsewhere. Readings as of 2 AM CT, ranged from 58 degrees at Gordon to 69 degrees at O'Neill. && .SHORT TERM...(Today through Saturday night) Issued at 355 AM CDT Fri Jun 9 2023 Precipitation chances will be the main forecast challenge over the next 36 hours. For today, the before mentioned stationary front will move little through this evening. With afternoon heating, SB CAPE will reach 3000 to 3550 J/KG along a corridor from O'Neill south into south central Nebraska. LI's will also reach -7 to -9C this afternoon in these areas. With little to no CIN noted by mid afternoon, storms are expected to fire INVOF the surface boundary. As for the severe threat, it appears to be very limited this afternoon, with forecast 0-6 KM wind shear on the order of 10 to 15 KTS this afternoon. As for pops late this afternoon/evening, will keep these highest INVOF the front. For locations further west, will continue with lower pops with this forecast package. This is for a very weakly capped environment and plenty of low level instability. Better chances for precipitation will arrive on Saturday/Saturday night as a cold front approaches the region from the north. Once again, the severe threat appears very limited as deep layer shear of 10 to 15 KTS is noted in the latest NAM12 soln. Now for tonight and Saturday night, there appears to be a limited threat for heavy rain. This is based on very weak mid level winds which will support slow movement of the more organized storms. ATTM, the threat for heavy rain appears to be best in the far eastern CWA tonight and across the western CWA on Saturday night. Based on the latest HRRR (06z) run and 00z hi res NAM, storm coverage appears to be scattered tonight and more widespread on Saturday night which would favor a greater threat for heavy rain. .LONG TERM...(Sunday through Thursday) Issued at 355 AM CDT Fri Jun 9 2023 On Sunday, the front will push south and west of the area. Surface high pressure will build south from the Dakotas into northern Nebraska. This will lead to dry conditions Sunday with the exception of far SW Nebraska which will be in closer proximity to the surface front. Precipitation chances will then increase from west to east Monday into Tuesday as the frontal boundary tries to push east as a warm front. Precipitation chances will be highly dependent on how long an upper level low persists over the LP of Michigan. As the upper level low retreats east into the Mid- Atlantic and New England later next week, the threat for precipitation will expand further east into the remainder of the forecast area. Temperatures will also climb back into the 80s. This is after highs in the 70s Sunday, Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 104 PM CDT Fri Jun 9 2023 VFR conditions will prevail through the rest of this afternoon. Some isolated showers and thunderstorms are possible this evening, but confidence in development and coverage remains low. Some light fog is possible across northern Nebraska preceding the showers lasting into mid Saturday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 1053 AM CDT Fri Jun 9 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-101600- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1053 AM CDT Fri Jun 9 2023 /953 AM MDT Fri Jun 9 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Scattered thunderstorms develop this afternoon and persist into the evening hours across much of western and north central Nebraska. The primary hazard is locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread thunderstorms are possible Saturday afternoon and evening as a cold front pushes through the area. Some storms may produce locally very heavy rainfall. Daily rain and thunderstorms chances will exist Sunday through Thursday. At this time, the threat for severe weather is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
103 PM CDT Fri Jun 9 2023
NEZ010-029-091845-
Wheeler NE-Holt NE-
103 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of southeastern Holt
and northeastern Wheeler Counties through 145 PM CDT...
At 103 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Chambers, or 26 miles south of O'Neill. This storm
was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo Flats, Goose Lake State Wildlife Management Area,
Cumminsville and Four Corners.
This includes Highway 281 between mile markers 148 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4199 9865 4217 9865 4221 9835 4194 9836
TIME...MOT...LOC 1803Z 271DEG 4KT 4209 9856
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CDCThe North Platte radar (KLNX), 158 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106228, 1106231, 1106232.